|Should I Switch or not?
Oct 2, 2009
I have been on triomune 30 for the past 7 months but getting severe neuropathy,i shuffle when i walk and cant feel the soles of my feet.My doctor has prescribed neuro-enzymes and suggested switching my meds to a combination of aluvia and truvada.There is no evidence of drug resistance with my current meds.I am concerned because I would like to know if this now moves me to second-line treatment and what it means for me.I am in an african country where ARV drug supply is dependent on donor funding.
| Response from Dr. Young
Hello and thank you for your post from Africa.
I agree with your doctors in that your neuropathy is likely caused (or at least made worse) because of the stavudine (d4T) part of the Triomune (d4T+3TC+nevirapine) that you're currently taking. Therefore a switch to an alternative regimen makes a lot of sense and should (1) prevent the neuropathy from worsening and (2) hopefully get things to improve.
There are multiple ways to switch your medications. If you were my patient here in the US (understanding that different countries have different treatment protocols and available medications), I'd consider continuing your 3TC and switching the d4T to any one of the other nucleosides (except ddI which can also cause neuropathy)- AZT, tenofovir or abacavir. If nevirapine was available as a single drug, then you could essentially continue 3TC+nevirapine with a new third drug.
In many African (or other resource-limited) countries, Truvada (tenofovir+FTC) and Aluvia (lopinavir/ritonavir, we call Kaletra) are indeed called second-line treatments, though here in the US and Europe, this is often used as a first-line treatment. The principle issue (and part that relegates these components to second line treatment) is that they are considerably more expensive to purchase than the so-called first-line medications.
I'd certainly think that the Truvada+Aluvia regimen would be very effective and help to mitigate the nerve pain that you suffer from. You might consider speaking to your doctor about these varied options.
I hope this helps and wish you well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Groin Pain After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Painful Red Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Tingling In Feet After Sex With Sex Worker Worried I Have HIV
- Can Herpes Cause Diarrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.